Guanethidine/Sympathomimetics (Indirect Acting)
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your sympathomimetic may decrease the ability of guanethidine to lower your blood pressure.
What might happen:
Your blood pressure may increase.
What you should do about this interaction:
If your doctor prescribes these two medicines together, you may need to check your blood pressure more often. It may be necessary to change you to a different blood pressure medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not stop, start, or change the dosage of any medicine before checking with them first.
1.Day MD. Effect of sympathomimetic amines on the blocking action of guanethidine, bretylium and xylocholine. Br J Pharmacol 1962;18:421-39.
2.Day MD, Rand MJ. Antagonism of guanethidine by dexamphetamine and other related sympathomimetic amines. J Pharm Pharmacol 1962 Sep;14:541-9.
3.Gokhale SD, Gulati OD, Udwadia BP. Antagonism of the adrenergic neurone blocking action of guanethidine by certain antidepressant and antihistamine drugs. Arch Int Pharmacodyn Ther 1966 Apr;160(2):321-9.
4.Gulati OD, Dave BT, Gokhale SD, Shah KM. Antagonism of adrenergic neuron blockade in hypertensive subjects. Clin Pharmacol Ther 1966 Jul-Aug; 7(4):510-4.
5.Misage JR, McDonald RH Jr. Antagonism of hypotensive action of bethanidine by "common cold" remedy. Br Med J 1970 Nov 7;4(731):347.
6.Starke K. Interactions of guanethidine and indirect-acting sympathomimetic amines. Arch Int Pharmacodyn Ther 1972 Feb;195(2):309-14.
7.Ober KF, Wang RI. Drug interactions with guanethidine. Clin Pharmacol Ther 1973 Mar-Apr;14(2):190-5.